I went to see the sick person’s friend at ATOS the other week. After a few days they contacted me by text, which I thought was a bit familiar. They told me that I am still not fit for work, as my GP had told them for ages.
I am still getting a load of negative effects from my treatment, including fatigue, dizziness, mood swings, memory problems and losing concentration. Never great at multi tasking, I am finding it impossible at the moment. I find it really difficult to walk upstairs especially when carrying anything. I also have problems with my memory (I know, it was a given).
I have always thought that these problems were Chemo related , indeed the symptoms arrived around the same time as my treatment. I am now thinking that it may be down to the Tamoxifen
which I have been taking since before my mastectomy. Looking into research for men and Tamoxifen, SJ found this from breastcancer.org.
Many Men Stop Taking Tamoxifen Breast Cancer.org
What is worrying is that there is hardly any research into men taking the drug as, of course there are not that many men who have contracted BC. In this study, there are only 64 men who have taken Tamoxifen. This is hardly an exhaustive study. Even NO NO Hair Remover questioned more people!
I know that a lot of my female friends that have taken it have had negative effects. The fact that can cause Cancer of the womb tells me that all is not right. Tamoxifen is after all only a blocker. A lot of us feel that the full effects are unknown and feel like guinea pigs, but to be honest, what else can be done?
As the website says
Treatment side effects, some similar to those experienced by women treated with Tamoxifen, were fairly common, including:
- weight gain (22% of the men)
- sexual problems (22%)
- hot flashes (13%)
- memory and thinking problems (9%)
- blood clots (9%)
- vision problems (3%)
Other less common side effects included mood problems (such as depression), stomach problems, bone pain, leg cramps, and sleeping problems.
Of the 64 men who got tamoxifen, 13 (20%) stopped taking it — either on their own or as directed by their doctors — because of unacceptable treatment side effects:
The advice is ” If you have side effects that you believe are related to your treatment, be sure to talk to your doctor about the side effects and steps you can take to minimize them”. But the truth is, the is no other alternative drug wise and no one in the medical trade knows for sure what being taken off of the drug will do long term.
My friend Chris pointed me in the direction of this Cancer Research Reflexology and I will be looking into this.
In better news, I was invited to contribute to the Breathless Breastless Project which is “an inspiring and powerful breast cancer art exhibition showing in Aberdeen UK June & September 2014”.
They have talented artists working with breast cancer survivors to create a powerful exhibition, launching in Aberdeen and hoping to go on to a wider audience in the UK.
Encouraging confidence after cancer. Enabling emotional expression.
To have been asked to be involved in such a project is an honour and I hope that it comes south of the border so that I can support it more.
Here is my actual hat that I wore during and after chemo and my thoughts on losing my hair
I know the tone of this blog is not as high as it normally is, but there are times when the whole bastard disease gets to you. Seeing your friends suffer gets to you. I know I am clear but it gets a bit tiring .
As Louise Stedman from Breathless Breastless says “People say, ‘oh that’s great, you’ve kicked cancer’s ass’. They think it’s all over but it never goes away,”
Don’t get me wrong, I am not going to stop raising awareness and contributing where ever I can, but sometimes it just gets to you.
Now make me a cuppa and go about your day 😉
Oh and here is a great review from Scottish TV